Alert archive / New Jersey / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 23, 2008, 6:16 PM EDT for Essex County, Union County, New Jersey. It was in force for 95 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2008, 6:16 PM EDT (22:16 UTC)
- Expired
- Jul 23, 2008, 7:51 PM EDT
- In force
- 95 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 83 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:00 PM EDT | FLASH FLOOD | Millburn, NJ | SHORT HILLS AVE. CLOSED DUE TO FLOODING. WATER ALSO COVERING RAILROAD TRACKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 232216
FFWOKX
NJC013-039-240115-
/O.NEW.KOKX.FF.W.0016.080723T2216Z-080724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
616 PM EDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
UNION COUNTY IN NORTHEAST NEW JERSEY...
ESSEX COUNTY IN NORTHEAST NEW JERSEY...
* UNTIL 915 PM EDT...
* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RAINFALL
RATES ARE ONLY AROUND AN INCH PER HOUR...HOWEVER THIS...IN
ADDITION TO THE HEAVY RAINS THAT FELL EARLIER THIS AFTERNOON WILL
LIKELY CAUSE FLASH FLOODING TO OCCUR.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON
NY.
LAT...LON 4063 7441 4065 7441 4064 7445 4066 7446
4070 7443 4074 7438 4076 7438 4089 7428
4081 7413 4074 7417 4073 7415 4059 7420
4058 7446 4059 7446
$$1 follow-up statement
000
WGUS71 KOKX 232351
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
751 PM EDT WED JUL 23 2008
NJC013-039-232357-
/O.CAN.KOKX.FF.W.0016.000000T0000Z-080724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NJ-UNION NJ-
751 PM EDT WED JUL 23 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR UNION AND ESSEX
COUNTIES...
HEAVY RAIN HAS MOVED NORTH OF THE AREA AND THE IMMINENT THREAT OF
FLASH FLOODING HAS ENDED. HOWEVER...ANOTHER BATCH OF HEAVY RAIN IS
MOVING NORTH FROM MARYLAND AND DELAWARE WHICH COULD CAUSE FLASH
FLOODING LATER THIS EVENING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY
AND SOUTHEAST NEW YORK.
LAT...LON 4063 7441 4065 7441 4064 7445 4066 7446
4070 7443 4074 7438 4076 7438 4089 7428
4081 7413 4074 7417 4073 7415 4059 7420
4058 7446 4059 7446
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:20 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 23, 4:20 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
420 PM EDT WED JUL 23 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT CONTINUES TO APPROACH THE TRI-STATE AREA
THIS EVENING WITH THE POTENTIAL FOR SEVERE WEATHER IN ADVANCE OF
IT. THE FRONT WILL THEN SLOWLY PUSH ACROSS THE REGION ON THURSDAY
WITH HEAVY..POTENTIALLY FLOODING...RAINFALL. DRY WEATHER RETURNS AS
THE FRONT WILL BE EAST OF THE REGION BY FRIDAY.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
HAVE TO BE SHORT TODAY DUE TO DIVERSE WX EVENT.
DESPITE THE CLOUD COVER...ATMOSPHERE VERY UNSTABLE WITH 1000-1500
J/KG OF ML CAPE. THE MOST UNSTABLE AREA IS OVER CENTRAL NJ WHERE
TEMPS ARE NOW APPROACHING 90.
SHEAR IS VERY IMPRESSIVE AND THE THREAT FOR TORNADIC STORMS IS
HIGH AS 0-1 KM HELICITY IS NEAR 150 M2/S2. LCL HEIGHT IS
LOW...WHICH IS ANOTHER CLASSIC TORNADO INDICATOR.
SVR WATCH OUT UNTIL 02Z FOR ENTIRE AREA. STORMS OVER EASTERN LI
AND SE CT WERE PULSE IN NATURE WITH ELEVATED CORES WITH WEAK
ROTATION. EXPECT STORMS COMING OUT OF NJ TO HAVE BETTER ROTATION.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/...
FOLLOWED GFS SOLUTION HERE BASED ON RECOMMENDATION FROM HPC.
LOOKS LIKE HEAVIEST PCPN FOCUS IN ON THE AM IN THE NYC METRO AS
FRONT PRESSES A LITTLE FAST TO THE EAST THAN PREVIOUSLY
ANTICIPATED.
HAVE ADDED ALL AREAS TO THE FLOOD WATCH AND SPLIT UP THE END
TIMES.
SEE HYDRO SECTION BELOW.
HAVE GONE WITH COOLER ETA/FWC MOS FOR TEMPS ON THURSDAY.
PROBABLY A LITTLE SLOW IN ENDING THE PCPN THURSDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM. CONUS
PATTERN WILL CONSIST OF TROUGHING IN THE NW AND NE WITH RIDGING IN
THE CENTER PART OF THE COUNTRY.
CLOSED UPPER LOW WILL LIFT INTO SOUTHEASTERN CANADA WITH COLD FRONT
EXPECTED TO BE JUST EAST OF THE AREA BY FRI MORNING. DRY CONDITIONS
RETURN ON FRI...BUT MEDIUM RANGE MODELS ARE FORECASTING THE UPPER
SYSTEM TO BECOME ABSORBED INTO ANOTHER LONG WAVE TROUGH DROPPING OUT
OF CENTRAL CANADA THIS WEEKEND. THIS TOO IS FORECAST TO CLOSE OFF
ALOFT WITH A COLD FRONT SLOWLY APPROACHING SAT NIGHT AND SUN. FRONT
WILL CLEAR THE AREA ON MON...BUT UPPER TROUGH WITH VORT MAXES
SWINGING THROUGH FROM TIME TO TIME WILL REMAIN ACROSS THE NE INTO
THE EARLY PART OF NEXT WEEK. THIS WILL KEEP THE CHC OF SHOWERS AND
TSTMS IN THE FORECAST (ALTHOUGH TUE LOOKS CAPPED) THROUGH MUCH OF
THE PERIOD. ECMWF IS FLATTER AND SLOWER THAN THE GFS WHICH IS
PREFERRED BY HPC...SO LEANED MORE TOWARDS HPC GUIDANCE/ECMWF.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
BREAK IN THE VCTS NYC TERMINALS ATTM. TSTMS MAY DEVELOP
THIS AFTN ACROSS NJ AND TRACK NE INTO THE REGION. +SHRA IS
POSSIBLE...ESPECIALLY THU MORNING AND AFTN WITH TSRA. MVFR/VFR
CIGS TODAY THEN POSSIBLY LOWER IN WEATHER. STRONG WINDS ABV THE
SFC DEVELOP WITH GUSTS IN TSTMS.
VEERING WINDS THIS AFTN WITH INLAND HEATING AND NRN MOVEMENT OF
THE SFC BOUNDARY.
OUTLOOK FOR 18Z THURSDAY THROUGH SUNDAY...LOW MVFR TO IFR
CEILINGS AND VISIBILITIES WITH SHOWERS AND THUNDERSTORMS ONGOING
AFTER 18Z THURSDAY. CONDITIONS MAY IMPROVE LATE THURSDAY INTO
THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. SOME
UNCERTAINTY AS TO THE TIMING OF THE PASSAGE OF THE FRONT. VFR
CONDITIONS LATE THURSDAY NIGHT CONTINUE INTO SATURDAY. A COLD
FRONT APPROACHES LATE SATURDAY INTO SUNDAY WITH LOCAL MVFR
CEILINGS AND VISIBILITIES IN SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
WINDS AND SEAS WILL BUILD RAPIDLY OVERNIGHT AS WINDS INCREASE FROM
THE SOUTH. SCA WILL BE EXPANDED TO OTHER AREAS AS A RESULT.
WAVEWATCH III GUIDANCE WAS UNDER CUT SIGNIFICANTLY.
HIGH PRESSURE BUILDS IN ON FRIDAY RESULTING IN TRANQUIL
CONDITIONS.
(FRIDAY THROUGH MONDAY)...
WIND GUSTS ON THE OCEAN MAY REACH MARGINAL SCA LEVELS AHEAD OF THE
COLD FRONTAL PASSAGE SAT NIGHT...OTHERWISE...SEAS WILL LIKELY REMAIN
ABOVE SCA LEVELS IN ANZ350 AND ANZ353 THROUGH THE WEEKEND. TRANQUIL
CONDITIONS SHOULD RETURN ON MONDAY. NO PROBLEMS EXPECTED ON THE
REMAINDER OF THE MARINE ZONES.
&&
.HYDROLOGY...
FLASH FLOODING WATCH UP THROUGH THURSDAY.
EXPECTING OVERALL AVERAGES OF 3 TO 4 INCHES. TRAINING OF ECHOES IS
THE CONCERN AND WHERE THIS OCCURS...WILL NOT BE SURPRISED TO SEE
6+ INCHES.
RATES IN THE STORMS WILL EASILY EXCEED 4-6 INCHES INSTANTANEOUSLY...WITH
HOURLY TOTALS LIKELY IN THE 1.5-3 INCH RANGE. THUS...URBAN
FLOODING LIKELIHOOD IS VERY HIGH.
NYC AND WEST SHOULD SEE THE HEAVIEST IN THE OVERNIGHT INTO THE
EARLY MORNING...WITH RAIN TAPERING OFF OR ENDING BY AFTERNOON.
&&
.EQUIPMENT...
ON JULY 28TH...MARINE OBSERVATIONS FROM AMBROSE LIGHT TOWER WILL
BE DECOMMISSIONED.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NYZ077>081.
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ067>076.
NJ...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NJZ002>006-
011.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT
THURSDAY FOR ANZ330-335-338-340-345.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ350-353-355.
&&
SYNOPSIS...JST
NEAR TERM...JST
SHORT TERM...JST
LONG TERM...AL
AVIATION...JMC
MARINE...AL/JST
HYDROLOGY...JST
EQUIPMENT...Hazardous weather outlook, Jul 23, 4:48 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 448 PM EDT WED JUL 23 2008 NJZ002>006-011-NYZ067>076-241100- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- QUEENS- 448 PM EDT WED JUL 23 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... ...SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS THIS EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>012-NYZ077>081-241100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NASSAU-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 448 PM EDT WED JUL 23 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... ...SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS THIS EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS THE POTENTIAL FOR MORE SEVERE THUNDERSTORMS ON THURSDAY...ESPECIALLY IN THE MORNING...ALONG WITH THE SIGNIFICANT RAINFALL AS A SLOW MOVING COLD FRONT CROSSES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-241100- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 448 PM EDT WED JUL 23 2008 ...SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT HAVE THE POTENTIAL TO PRODUCE GALE FORCE WIND GUSTS ISOLATED WATERSPOUTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS ON THURSDAY AS A SLOW MOVING COLD FRONT CROSSES THE AREA. .SPOTTER INFORMATION STATEMENT... MARINERS ARE REQUESTED TO REPORT SEVERE WIND GUSTS AND ANY SIGHTINGS OF WATERSPOUTS. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. JST
In the hours before
Special weather statement, Jul 23, 12:18 PM EDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1218 PM EDT WED JUL 23 2008 NYZ078-079-231700- NORTHEAST SUFFOLK-NORTHWEST SUFFOLK- 1218 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY... AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MIDDLE ISLAND...AND MOVING NORTHEAST AT 25 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH DEADLY LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE SHOREHAM AND WADING RIVER. JST
Special weather statement, Jul 23, 3:03 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 303 PM EDT WED JUL 23 2008 CTZ008-231930- NORTHERN NEW LONDON- 303 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NEW LONDON COUNTY... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRESTON...OR 7 MILES EAST OF NORWICH...AND MOVING NORTHEAST AT 31 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JC
Special weather statement, Jul 23, 4:45 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 445 PM EDT WED JUL 23 2008 NJZ004>006-011-232130- EASTERN PASSAIC-ESSEX-HUDSON-UNION- 445 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORM WILL IMPACT ESSEX...HUDSON...PASSAIC AND UNION COUNTIES... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH PLAINFIELD...AND MOVING NORTHEAST AT 18 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. DSW
Special weather statement, Jul 23, 5:29 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 529 PM EDT WED JUL 23 2008 NJZ003>005-NYZ069-232215- BERGEN-EASTERN PASSAIC-ESSEX-ROCKLAND- 529 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORM WILL IMPACT BERGEN...ESSEX...PASSAIC AND ROCKLAND COUNTIES... AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLOOMFIELD...AND MOVING NORTHEAST AT 28 MPH. SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. DSW
Local storm report, Jul 23, 5:45 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
545 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM FLASH FLOOD WANTAGH 40.67N 73.51W
07/23/2008 NASSAU NY TRAINED SPOTTER
RAILROAD UNDERPASS AT OLD MILL ROAD UNDER 5 INCHES OF
WATER.
0230 PM TSTM WND DMG WESTBROOK 41.28N 72.45W
07/23/2008 MIDDLESEX CT LAW ENFORCEMENT
TREES AND WIRES DOWN AT INTERSECTION OF RUNNING PINE ROAD
AND COLD SPRING ROAD.
0230 PM TSTM WND DMG EAST HADDAM 41.46N 72.46W
07/23/2008 MIDDLESEX CT LAW ENFORCEMENT
TREES AND WIRES DOWN AT MATING HOUSE ROAD.
0240 PM TSTM WND GST NORWICH 41.55N 72.09W
07/23/2008 E60.00 MPH NEW LONDON CT UNKNOWN
FEW TREES DOWN ON DUNHAM ST.
0508 PM LIGHTNING UNION 40.70N 74.27W
07/23/2008 UNION NJ EMERGENCY MNGR
LARGE TREE DOWN AND COVERING ROAD FROM LIGHTNING STRIKE
AT LARGEMONT AND MORRIS AVE.
&&
TMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:49 AM EDT | Flash Flood Watch | OKX | Hudson, Passaic | 37 hr |
| Jul 23, 4:50 PM EDT | Areal Flood Advisory | OKX | Essex, Union | 85 min |
| Jul 23, 4:53 PM EDT | Severe Thunderstorm Warning | OKX | Essex, Hudson, Union | 37 min |
| Jul 23, 6:02 PM EDT | Severe Thunderstorm Warning | OKX | Bergen | 43 min |
| Jul 23, 6:55 PM EDT | Areal Flood Advisory | OKX | Bergen, Passaic | 110 min |
Nearby
Flash Flood Warnings in New Jersey, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.